Pfizer's vaccine raises allergy problems

Pfizer's vaccine raises allergy problems
(Reading time: 4 - 7 minutes)

Science 01 Jan 2021: Vol. 371, Issue 6524, pp. 10-11 DOI: 10.1126 / science.371.6524.10
By Jop de Vrieze
Science's COVID-19 report is supported by the Pulitzer Center and the Heising-Simons Foundation.


The polymer in the mRNA "packaging" can cause rare anaphylactic reactions

Serious allergic reactions in at least 12 people who received the COVID-19 vaccine made by Pfizer and BioNTech could be due to a compound in the messenger RNA (mRNA) package that makes up the vaccine's main ingredient, the scientists say. A similar mRNA vaccine developed by Moderna also contains the compound, polyethylene glycol (PEG).

PEG has never been used in vaccines before, but is part of many medications, some of which have occasionally triggered anaphylaxis, a life-threatening reaction that can cause skin rashes, a drop in blood pressure, shortness of breath, and a heartbeat fast. Some allergists and immunologists believe that a small number of people previously exposed to PEG may have high levels of antibodies against it, putting them at risk for an anaphylactic reaction to the vaccine.

Others are skeptical of the link. However, the U.S. National Institute of Allergy and Infectious Diseases (NIAID) worried enough to call several meetings last month to discuss reactions with independent scientists, doctors, representatives from Pfizer and Moderna, and the Food and Drug Administration (FDA). ). The NIAID is also initiating a collaborative study with the FDA to analyze vaccine response in people who have high levels of anti-PEG antibodies or who have already had severe allergic responses to drugs or vaccines. "Until we know that there is indeed a history of PEG, we have to be very careful to talk about this as a done deal," said Alkis Togias, branch chief of allergy, asthma and airway biology at NIAID.

Pfizer also says it is "actively seeking follow-up." An e-mailed statement to Science pointed out that it is already recommended that "appropriate medical treatment and supervision should always be readily available" in the event that a vaccine develops anaphylaxis.

Reports of allergic reactions have created anxiety among potential recipients of the vaccine. "Allergies in general are so common in the population that this could create resistance to vaccines in the population," says Janos Szebeni, an immunologist at Semmelweis University in Budapest, Hungary, who has extensively studied hypersensitivity reactions to PEG.

Anaphylactic reactions can occur with any vaccine, but are extremely rare - about one in every 1 million doses. As of December 23, 2020, the United States had seen 10 cases of anaphylaxis among 614.117 people who had received the COVID-19 vaccine; the UK had registered two. Because the Pfizer and Moderna mRNA vaccines use new technology, the reactions require careful scrutiny, said Elizabeth Phillips, a drug hypersensitivity researcher at Vanderbilt University Medical Center, who attended a NIAID meeting on December 16. "This is new".

Clinical trials of vaccines, involving tens of thousands of people, have found no serious adverse events caused by the vaccine. But both studies excluded people with a history of allergies to COVID-19 vaccine components; Pfizer also excluded those who previously had a severe adverse reaction from any vaccine.

The two COVID-19 vaccines both contain mRNA wrapped in lipid nanoparticles (LNPs) that help transport it to human cells, but also act as an adjuvant, a vaccine ingredient that boosts the immune response. LNPs are "PEGylated" - chemically attached to PEG molecules which cover the outside of the particles and increase their lifespan.

PEGs are also used in everyday products such as toothpaste and shampoos as thickeners, solvents and fabric softeners, and have been used in laxatives for decades. An increasing number of biopharmaceuticals also include PEGylated compounds.

Compounds have long been thought to be biologically inert, but it is increasingly evident that they are not. Up to 72 percent of people have at least some antibodies to PEGs, according to a 2016 study by Samuel Lai, a pharmaceutical engineer at the University of North Carolina, Chapel Hill, presumably as a result of exposure to cosmetics and pharmaceuticals. About 7% have a high enough level to predispose them to anaphylactic reactions, he found. "Some companies have dropped PEGylated products from their pipeline as a result," Lai says. But he notes that the safety record of many PEGylated drugs has convinced others that "concerns about anti-PEG antibodies are overrated."

Szebeni says the mechanism behind PEG-conjugated anaphylaxis is relatively unknown because it doesn't involve immunoglobulin E (IgE), the type of antibody that causes classic allergic reactions. Instead, PEG triggers two other classes of antibodies, IgM and IgG, involved in a branch of the body's innate immunity called the complement system, which Szebeni has spent decades studying.

In 1999, while working at the Walter Reed Army Institute of Research, Szebeni described a new type of drug-induced reaction he dubbed complement activation-related pseudo-allergy (CARPA), a non-specific immune response to nanoparticle-based drugs. often PEGylates, which are mistakenly recognized by the immune system as a virus. He believes CARPA explains the severe anaphylactoid reactions occasionally caused by certain PEGylated drugs, including the cancer blockbuster Doxil and pegnivacogin, an experimental coagulant whose phase III trial was stopped in 2014 after some participants developed severe allergic responses and one is dead.

Some scientists believe that PEGylated nanoparticles can cause problems through a mechanism other than CARPA. In November, Phillips and colleagues published a paper showing that people who suffered an anaphylactic reaction to PEGylated drugs had IgE antibodies against PEG after all, suggesting these may be involved, rather than IgG and IgM. Other scientists are not at all convinced that PEG is involved. "There are a lot of exaggerations when it comes to the risk of PEG and CARP," says Moein Moghimi, a researcher in nanomedicine at Newcastle University who suspects a more conventional mechanism is causing the reactions. "You are giving an adjuvant at the injection site to stimulate the local immune system. It happens that some people experience too much stimulation, because they have a relatively high number of local immune cells."

Others note that the amount of PEG in mRNA vaccines is in the order of magnitude less than in most PEGylated drugs. And while these drugs are often given intravenously, the two COVID-19 vaccines are injected into a muscle, leading to delayed exposure and a much lower level of PEG in the blood, where most antibodies are found. anti-PEG.

However, the vaccine companies were aware of the risk. In a 2018 stock market prospectus, Moderna recognized the possibility of "reactions to the PEG from certain lipids or PEGs otherwise associated with LNP." And in a September article, BioNTech researchers proposed an alternative to PEG for delivering therapeutic mRNA, noting, "PEGylation of nanoparticles can also have significant disadvantages with regards to activity and safety." Katalin Karikó, an mRNA vaccine pioneer and senior vice president of BioNTech, said she discussed with Szebeni whether the PEG in the vaccine could be a problem. They agreed that, given the low amount of lipids and intramuscular administration, the risk was negligible. Karikó pointed out that, based on what we know so far, the risk is still low. "All vaccines carry some risk. But the benefit of the vaccine outweighs the risk," he says.

Scientists who believe PEG may be the culprit agree, and stress that vaccination should continue. "We need to get vaccinated," says Phillips. "We must try to limit this pandemic." But more data on side effects is needed, he adds: "These next few weeks in the US will be extremely important in defining what to do next."